Louisiana, 2021Flash Flood in Louisiana, May 20, 2021
May 20, 2021 · NWS SHV · 1 event in 1 county or zone
A deep longwave trough remained anchored over the Central and Southern Rockies on May 20th, with a deep southerly fetch of low level moisture continuing to maintain an ample moisture-rich environment over the Four State Region. Diurnal heating contributed to air mass destabilization during the afternoon, with disturbances aloft contributing to scattered shower and isolated thunderstorm…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep longwave trough remained anchored over the Central and Southern Rockies on May 20th, with a deep southerly fetch of low level moisture continuing to maintain an ample moisture-rich environment over the Four State Region. Diurnal heating contributed to air mass destabilization during the afternoon, with disturbances aloft contributing to scattered shower and isolated thunderstorm development across the area. Given the very moist air mass already in place, in addition to nearly saturated grounds from prior heavy rainfall, high water and flooding were reported just northeast of Many in Sabine Parish from a band of showers and thunderstorms containing locally heavy rainfall which moved repeatedly over the same areas across Western Louisiana. These storms eventually diminished from south to north by late evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 20, 9:00 PM CST, 12 minutes earlier.
Area forecast discussion, May 20, 9:00 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1000 PM CDT Thu May 20 2021
.UPDATE...
We have extended the Flash Flood Watch through 7AM Friday.
&&
.SHORT TERM.../Tonight/
Areas that have been rain-free during the afternoon are seeing
the bulk of showers and some occasional thunderstorm activity
focused over western LA. This activity is stretching from Toledo
Bend Country up into NW LA and the Shreveport and Bossier metro
area right now with another flash flood warning posted until 11pm
over Toledo Bend country. Rainfall rates continue to run right
along FF guidance values for possible flooding with a few good
hours left in the current reflectivity that will continue to more
or less train up the I-49 corridor toward until well after
midnight. This more than covers the current activity and will give
the night shift theopportunityy to determine if all or any part
of this Watch that may be needed to be carried forward in our
Friday forecast. We made some subtle changes to pops and weather
for the night with no other changes needed at this time. /24/
&&
.PREV DISCUSSION... /issued 717 PM CDT Thu May 20 2021/
AVIATION...
For the ArkLaTex terminals weak upper low will keep showers with
an isolated thunderstorm possible through midnight with activity
in Toledo Bend country lifting toward KSHV now and KTXK later on
this eve. Generally, S/SE winds will prevail around 10KT and
maybe a little gusty around these torrential downpours. Friday
will see more scattered showers and isolated thunderstorms with
coverage diminishing over the weekend as the low lifts northward.
High pressure aloft will dry us out for a couple of days. /24/
PREV DISCUSSION... /issued 226 PM CDT Thu May 20 2021/
SHORT TERM.../now through Friday night/
A lingering upper level trough axis to our west currently is
helping spur deep and moist low level southerly flow across the
Four State region with the focused moist axis being sharpened by a
ridge of high pressure aloft growing well to our E/NE. Most of the
showers today in our region have been confined thus far in the
Arklamiss and in east TX, but we anticipate the coverage of
showers and embedded thunderstorms will increase across the rest
of the Four State region (specifically, the Arklatex and northwest
and central LA) through the remainder of the afternoon as patches
of filtered sunshine has allowed for more destabilization. Deep
layer wind shear over these areas is not impressive, but low
level wind shear is just enough to not be able to rule out a brief
and relatively weak tornado with any robust and surface-based
updrafts that take shape.
Rainfall amounts thus far today have not been impressive and the
current showers are not training over the same ground in such a
way to be concerned about immediate flooding manifesting. However,
recent HRRR runs suggest a potential corridor of training
thunderstorms taking shape late this afternoon and into the
evening right up the I-49 corridor. Owing to this potential, and
the associated flood risk such a scenario would entail, we have
decided to extend the Flash Flood already in effect for the bulk
of the area through 6Z tonight. After that time we only anticipate
patchy showers to be remaining. Otherwise, anticipate lows
tonight mainly in the mid to upper 60s with mostly cloudy skies.
Model consensus for tomorrow depicts an upper level low forming
from energy pinched off from the base of the current trough to our
east to be focusing deep southeasterly moisture transport a
little farther southwest. All areas will be close enough to the
continued rich moisture transport regime to have decent chances of
afternoon showers and embedded thunderstorms, but this activity
will be very likely in southern zones (especially across Deep East
TX). Current indications from the Weather Prediction Center are
that the flooding potential should mainly be limited toward the SE
TX and SW LA coast tomorrow. However, there is still some
isolated flash flooding concerned over at least our SW third of
zones where spotty 1 to 2 inch rain amounts on pretty well
saturated ground could cause at least a few minor issues.
Currently we do not anticipate extending the current flash flood
watch past midnight tonight, although it is not inconceivable the
overnight shift may have to reissue a small flash flood watch
focused on these southwest zones for tomorrow. Otherwise, expect
mostly cloudy skies to again hold high temperatures mainly in a
range from the upper 70s to lower 80s. These values are below
normal for late May, but plenty of humidity will keep conditions
from being truly pleasant.
Tomorrow night lingering showers and storms will become more
confined toward Deep East TX by late in the evening hours with low
temperatures again in the 60s and some patchy late night fog
cannot be ruled out. /50/
LONG TERM.../Saturday through Wednesday Night/
Upper-level ridge to retrograde westward across the Deep South
bringing drier conditions across much of the region through much of
the long term period. However, locations on the western periphery
of the ridge, which would include portions of east Texas, can expect
scattered afternoon convection through Monday.
With the majority of the long-term period dominated by upper-level
ridging, subsidence aloft will bring warmer temperatures to the
region. Afternoon high temperatures will climb into the upper 80s
across areas that are in closer proximity to the center of the
ridge which would include mainly south-central Arkansas and
northeast Louisiana. Slightly cooler temperatures in the lower 80s
will prevail across east Texas and southeast Oklahoma. Overnight
lows will average in the upper 60s to around 70 each
night.
Otherwise, A slow moving weak upper-level trough to swing east
across Texas bringing increased convection areawide from Tuesday
night into Wednesday. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 68 80 65 84 / 60 70 40 20
MLU 66 83 64 86 / 40 50 10 10
DEQ 67 80 65 82 / 70 60 40 20
TXK 68 80 66 82 / 70 60 40 20
ELD 64 83 63 86 / 50 40 10 10
TYR 69 80 67 79 / 30 70 50 70
GGG 67 79 65 80 / 50 80 50 50
LFK 68 78 67 79 / 40 90 60 70
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until 7 AM CDT Friday for ARZ050-051-059>061-
070>072.
LA...Flash Flood Watch until 7 AM CDT Friday for LAZ001>005-010>013-
017>020.
OK...Flash Flood Watch until 7 AM CDT Friday for OKZ077.
TX...Flash Flood Watch until 7 AM CDT Friday for TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
&&
24/50/05Hazardous weather outlook, May 20, 10:45 AM CST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1145 AM CDT Thu May 20 2021
ARZ050-051-059>061-070>072-LAZ001>005-010>013-017>020-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-211645-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Sabine-Natchitoches-Winn-Grant-
McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
1145 AM CDT Thu May 20 2021
This Hazardous Weather Outlook is for portions of southwest
Arkansas, north central Louisiana, northwest Louisiana, southeast
Oklahoma, east Texas and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
Showers and thunderstorms to increase in coverage during the
afternoon and evening. Locally heavy rainfall and gusty winds will
be possible in the stronger convectin today, which may result in
localized flash flooding given the saturated grounds in place.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Showers and isolated thunderstorms will again increase by Friday
afternoon across much of the region, with the threat for locally
heavy rainfall and localized flash flooding persisting. Additional
rainfall amounts of one to two inches with isolated higher amounts
are possible through Friday. Isolated strong thunderstorms also
can not be ruled out, with locally gusty winds the primary threat.
The showers and thunderstorms are expected to become more
isolated to widely scattered Saturday over East Texas, Southeast
Oklahoma, extreme Southwest Arkansas and Western Louisiana, before
mostly dry conditions finally return to the region Sunday and
Monday as an upper level ridge of high pressure builds west into
the area.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed today and this
evening for potential flood reports.
ARZ073-LAZ006-014-021-022-211645-
Union-Ouachita-Caldwell-La Salle-
1145 AM CDT Thu May 20 2021
This Hazardous Weather Outlook is for portions of south central
Arkansas and north central Louisiana.
.DAY ONE...This Afternoon and Tonight...
Scattered showers and isolated thunderstorms will continue today
through this evening across Southcentral Arkansas and the eastern
sections of Northcentral Louisiana, before diminishing later
tonight. Isolated strong storms can not be ruled out, with locally
gusty winds and brief heavy rainfall possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Showers and isolated thunderstorms will again increase across the
area Friday afternoon, with the threat for locally gusty winds and
brief heavy rainfall possible in the stronger storms. Drier
conditions will return Saturday through Tuesday, as an upper level
ridge of high pressure builds west into the region.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed through
tonight.
In the hours before
Local storm report, May 20, 4:28 PM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
528 PM CDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND DMG 4 ENE LUFKIN 31.35N 94.67W
05/20/2021 ANGELINA TX PUBLIC
PUBLIC REPORTS LIMBS DOWN, AND DAMAGE TO A
PORCH ATTACHED TO A HOME.
&&
ABDLocal storm report, May 20, 6:54 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
754 PM CDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM FLASH FLOOD EAGLETOWN 34.03N 94.57W
05/20/2021 MCCURTAIN OK TRAINED SPOTTER
WATER OVER SEVERAL ROADS IN AND OUT OF
EAGLETOWN, OKLAHOMA. REPORT FROM GAME
WARDEN.
&&
13Local storm report, May 20, 7:17 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
817 PM CDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM FLASH FLOOD 3 W HOCHATOWN 34.20N 94.73W
05/20/2021 MCCURTAIN OK STORM CHASER
PARK RANGERS REPORT FLOODED ROADWAYS IN AND
AROUND HOCHATOWN STATE PARK.
&&
13Local storm report, May 20, 8:59 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
959 PM CDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG 4 ENE WATSON 34.45N 94.49W
05/20/2021 MCCURTAIN OK STORM CHASER
TREES WERE DOWNED NEAR THE COMMUNITY OF
PLUNKETVILLE ON WELCOME HOME ROAD. REPORT OF
A TREE ON A HOME.
&&
13Flash Flood, Sabine
- When
- May 20, 9:12 PM CST to 10:00 PM CST
- Where
- Sabine County, 2.41 mi NNE of Many to 2.19 mi NE of Many
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.599, -93.458
High water was reported on Petty Road just northeast of Many.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Texas, May 20, 2021$30,000 · EF1 · 3 events
- Winter Storm and Heavy Snow in Montana, May 20 to 22, 202119 events
- High Wind in Nevada, May 20, 2021$15,000 · 56 kt wind · 3 events
- High Wind and Strong Wind in California, May 20, 2021$2,000 · 81 kt wind · 9 events
- Hail in Colorado, May 20, 20213.25 in hail · 8 events
- Hail in Wyoming, May 20, 20211.75 in hail · 7 events
- Flash Flooding in Louisiana, May 20, 2021$1,000 · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 20, 20214 events
- Flash Flooding and Damaging Wind in Oklahoma, May 20, 202156 kt wind · 3 events
- Tornadoes and Damaging Wind in Iowa, May 20, 2021EF0 · 3 events
- High Wind in California, May 20, 2021$10,000 · 55 kt wind · 2 events
- Hail and Damaging Wind in Nebraska, May 20, 20211 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952543.